The term **"Ozempic blindness"** refers primarily to observational research linking semaglutide (the active ingredient in Ozempic and Wegovy) to a rare eye condition called **NAION** (Non-Arteritic Anterior Ischemic Optic Neuropathy). Often described as a "stroke of the optic nerve," NAION occurs when blood flow to the optic nerve is reduced or blocked, leading to sudden, painless vision loss—frequently in one eye upon waking.
---
### The Medical Context & What Studies Show
* **The Link (NAION):** Observational studies (such as landmark research from Harvard/Mass Eye and Ear) noted that patients taking semaglutide for Type 2 diabetes or weight management had a higher relative risk of developing NAION compared to those on other medications.
* **Association vs. Causation:** Researchers emphasize that these studies show an *association*, not direct proof that Ozempic causes NAION. It is still being actively researched whether the medication itself, rapid drops in blood pressure/blood sugar, or underlying vascular risk factors in diabetic patients contribute to the condition.
* **The Absolute Risk is Very Low:** NAION remains an uncommon condition (affecting an estimated 1 in 10,000 GLP-1 users or fewer). For the vast majority of patients, health authorities and ophthalmologists agree that the overall cardiometabolic benefits of GLP-1 medications significantly outweigh this small statistical risk.
---
### Other (Common & Temporary) Vision Changes
Aside from NAION, starting Ozempic can sometimes cause mild, temporary blurred vision. This is usually caused by **rapid changes in blood sugar levels**, which alters the fluid balance in the lens of the eye as glucose levels normalize. This type of blurring typically resolves within a few weeks as the body adjusts.
---
### When to Seek Immediate Medical Care
If you or someone you know is taking Ozempic (or any GLP-1 medication like Wegovy, Mounjaro, or Zepbound), monitor for the following warning signs:
* **Sudden loss of vision** in one or both eyes (even if partial or patchy).
* **A dark, shadowy, or gray area** appearing over part of your visual field.
* **Sudden blurring** that does not clear up.
* **Loss of color perception** or contrast.
> **Important:** Any sudden or painless loss of vision is a medical emergency. If these symptoms occur, stop the medication and seek immediate evaluation by an ophthalmologist or emergency room physician.
https://www.youtube.com/watch?v=IdFXTtsngvE
'I went blind overnight': Mass. man details shocking side effect of GLP-1 drug | Full interview
https://www.youtube.com/watch?v=_oyZCON5bk8
13 Investigates | Indiana woman reports vision loss after taking GLP-1 drug